Picking the Proper Pain Meds — Yahoo! Health

How to pick the proper pain pill

By Robin Roberts

Trying to decipher the dizzying array of painkillers at your local pharmacy is enough to give you a headache. But what you don’t know could do more than hurt you; it could kill you.

Conservative estimates put the Canadian population’s use of over-the-counter (OTC) pain relievers, called analgesics, at up to 30 percent. And most of us don’t give them a second thought: Arthritis flaring up? Pop a pill. Neck ache? Pop a pill. Menstrual cramps? Pop a pill. Fever? Pop a pill. All the same, right? Not at all, and that assumption could cause serious harm. In fact, according to Health Canada, overdose and adverse drug interactions of these meds land more than 100,000 Canadians in the ER every year because they didn’t bother to read the fine print on the package. Six percent of those hospitalized for acetaminophen overdose resulted in serious liver damage, and roughly 15 percent of overdoses from non-steroidal anti-inflammatory drugs (NSAID) didn’t make it out alive.

Before you swallow any painkiller, understand what type of pain you’re experiencing. In fact, understand first what pain is. “It is believed that pain, fever, and inflammation are the result of excessive production of prostaglandins, a group of hormone-like molecules that have many different functions throughout the body,” says Vancouver-based registered pharmacist and UBC community resident Andrea Silver. “Over-the-counter pain medicines like Advil, Tylenol, and Aspirin work to reduce the production of prostaglandins and therefore reduce the symptoms of pain, fever and inflammation, but they don’t cure or resolve the underlying cause of the condition.”

As long as that hammering in your head stops, what’s the diff? Plenty, says Silver. Different pain responds to different meds, so it’s not as effective, for example, to take an aspirin for menstrual cramps when an anti-inflammatory will better do the job. But how can we find relief from all this pain pill confusion? Let’s break it down.


Pain med: Acetylsalicylic acid (ASA)

Common brand names: Anacin, Bayer, Bufferin, Excedrin

Effective for: Headache, body aches, fever

The most recognizable pain reliever, this NSAID, part of the group of medications called salicylates, and better known as aspirin, works to block chemicals in the body that cause pain and inflammation. It’s also an anti-clotting agent, which is why doctors often prescribe low doses to heart attack survivors and those who are at risk of heart attack. But it can cause gastrointestinal bleeding in some people. Don’t use it if, obviously, you have a bleeding disorder (such as hemophilia) or have had stomach or intestinal bleeding, have asthma, liver or kidney disease, or if you’re allergic. Unless it’s the only med that will work for you, opt for another NSAID, such as ibuprofen. Avoid alcohol, which, when taken together, can cause severe liver damage. Also, never give aspirin to kids under 18 because of the risk of the potentially fatal condition known as Reye Syndrome.


Common brand name: Advil, Motrin, Midol

Effective for: Cramps, arthritis, swelling, stiffness, joint and back pain, toothache, fever

Like ASA, ibuprofen can cause intestinal or stomach bleeding. Unlike aspirin, ibuprofen is never used to prevent heart attacks. “The ability of ASA to reduce the risk of heart attack or stroke makes this NSAID unique among the other members of the drug class,” says Silver. “Because of the molecular nature of this drug, it permanently interferes with the ability of platelets to produce thromboxane A2, a molecule produced through the same enzyme as prostaglandins and responsible for the stickiness of platelets during clotting. Other NSAIDs, like ibuprofen, can temporarily affect the production of thromboxane A2, but only ASA will provide the sustained effect necessary to provide protection from heart attack and stroke.”

Ibuprofen can actually increase your risk of heart attack and stroke, especially if you take it for a long time or at a high dose. A safety review earlier this year by Health Canada warned that the risk of heart attack and stroke increased at a daily dose of 2400 mg or more. When used as directed, however, the benefits outweigh the risks.


Common brand name: Tylenol

Effective for: Minor aches and pain, arthritis

Acetaminophen is a popular choice because it doesn’t upset your stomach the way other pain relievers can, and it’s safer for kids (in appropriate doses). It’s also recommended for arthritis because of its fewer side effects. Knock back a couple of drinks (three or more a day), however, and you risk frying your liver. And since the U.S. Food and Drug Administration has reduced the maximum daily dosage (Health Canada is considering following suit) from the previous 4,000 down to 3,000 mg to curb the potential for accidental overdose and liver damage, be aware that some cough, cold, flu and sinus medications also contain acetaminophen, so if you’re also taking those, you could be inadvertently creeping close to that high end.


Common brand name: Aleve, Midol, Anaprox, Naxen

Effective for: Arthritis, tendinitis, bursitis, gout, menstrual cramps

Introduced as an OTC drug in 2009, naproxen works by reducing the hormones that cause pain and inflammation. Avoid it if you have had an allergic reaction to aspirin (in fact, don’t take it alongside aspirin at all) or other NSAIDs, or if you’ve had a heart attack, since it can increase your risk of another (or a stroke, for that matter), especially with prolonged use or high dose. Don’t take during the last trimester of pregnancy as it can harm the fetus. Also avoid it while nursing, as it can pass into breast milk and harm the baby.

Use Your Head

Before taking any kind of pain reliever — prescription or non-prescription — talk to your doctor or pharmacist about other drugs (including allergy, cold and flu meds which could also contain pain relievers) or supplements you’re taking at the same time to avoid adverse interactions. Always use caution and common sense, and be cognizant of overuse. Avoid taking any NSAID med for more than 15 days a month, which can lead to medication-overuse headaches.

“Headaches that come on like a mix between migraine- and tension-type headaches and occur more than half of the month are very often due to medication overuse,” says Silver. “Part of a person’s susceptibility is genetics, but another is increased central sensitization due to medication overuse.”

Despite all the bad news, overdose rates are relatively low — about 0.1 percent for acetaminophen, and about 1 percent for NSAIDs — but they could be lower still with appropriate use. “The message here is that consumers should be cautious when using these products, particularly combination products, but not fearful,” says Silver. “These products are restricted to being sold in pharmacies for this reason exactly; you can buy small quantities in places like gas stations, but not in larger pack sizes that could be used chronically.”

So go ahead and pop that occasional pill for the occasional ache or pain. But take your doctor’s warnings seriously if you have liver or kidney damage, stomach or intestinal issues, or have had or are at risk for heart attack, stroke or diabetes, or if you overuse alcohol. That nagging headache could be the least of your problems.